Can Advair and Nasarel cause significant weight gain?
My son is 11 y/o and is obese. He has had asthma all his life. Until he started on Advair and Nasarel at age 7, he was always underweight. Each year his weight has increased and is now 100lbs overweight. His Pediatrician and Pulmonologist swear the above medication does not cause weight gain and think Im crazy when i try to link them together. Im thinking about weaning him off of the medications completely.
Some people do say that Advair does cause some weight gain. Usually this will occur if it is not being used properly and the patient is ingesting more of the medication than they are supposed to. You might ask to have him switched to Advair Hfa with a spacer. This will eliminate the ingestion of the medication.
I wouldn't ween him off the medications if he still has asthma symptoms ocassionally. He could go into a serious flare. I would see if the Hfa version helps, and I would focus on getting him to eat healthy and exercising. The Wii Fit board has done wonders for my daughter who was slightly over weight. That can give a good cardio work out if used properly. I would recommend against putting presure on him to "lose weight" as this can make pre-teens become anorexic or bulemic (even boys). Make the focus on being healthy with well defined objectives. Things like "Let's get this unhealthy food out of our diet and replace it with this healthy item." Taking walks or going for bike rides as a family is a great way to add exercise into a kids routine. It is winter with a big snow storm on the way. Sledding is great fun and trmendous exercise, just don't tank up on too much high calorie hot chocolate afterward. Make the changes slowly and easy to accept.
If he is not having asthma symptoms now, He might be "growing out" of asthma. Not really possible, but about 50% of pediatric asthma patients grow up and never experience asthma as an adult. If this is the case, stopping the meds would be a good thing.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.